Montana, 2007

High Wind in Montana, November 12 to 13, 2007

November 12 to 13, 2007 · NWS BYZ · 10 events in 10 counties and zones

A strong storm system moved across Southern Canada. This combined with high pressure over the Great Basin resulted in high winds along the north slopes of the Beartooth Mountains.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong storm system moved across Southern Canada. This combined with high pressure over the Great Basin resulted in high winds along the north slopes of the Beartooth Mountains. In addition, a powerful jet stream moved across the Billings Forecast area. The above factors combined with the passage of a strong cold front generated damaging winds across the area.

The gap favored wind areas, such as Judith Gap and Livingston, which are accustomed to strong winds of 60 to 75 mph occuring a couple times a year, experienced wind gusts to 85 mph. This resulted in power being knocked out to the town of Livingston. Winds over 100 mph were recorded at the Stillwater Mine near Nye. In Nye, local news reports quoted local residents indicating wind gusts in excess of 120 mph at times. Extensive damage was done to the area including tree and power pole damage, roofs blown off houses, barns destroyed, and car and home windows being blown out.

In addition to the direct wind damage caused by this event, wind driven fires possibly sparked by downed power lines engulfed large chunks of land during the evening of the 12th. The fire with the biggest impact was the Chi Chi Fire in Northern Sweet Grass County. The fire grew to 20,000 acres in a few hours on the evening of the 12th. Fire crews on the line reported frequent gusts to 80 mph occurring east of the Crazy Mountains. These gusts were responsible for the rapid spread of the fire which consumed several structures, a bridge, and one fire vehicle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 12, 2:38 PM MST, 9 minutes earlier.

Area forecast discussion, Nov 12, 2:38 PM MST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
238 PM MST MON NOV 12 2007

.SHORT TERM...VALID FOR TUE AND WED...

AS IS OFTEN THE CASE...TRICKY FORECAST DEALING WITH A LARGE SCALE
HIGH WIND THREAT TO THE AREA. HIGHEST CONFIDENCE WILL BE WITH THE
TYPICAL HIGH WIND GAP AREAS TONIGHT INTO TOMORROW MORNING...WITH
CONFIDENCE NOT AS HIGH WORKING EAST ONTO PLAINS.

IN SUMMARY TONIGHT AND TUESDAY...VERY STRONG PRESSURE GRADIENT
SETTING UP AHEAD OF A STRONG SHORTWAVE DIVING INTO AREA. VERY NICE
MOISTURE PLUME SET UP AHEAD OF THE WAVE...WHICH WILL PUSH INTO
AREA LATE TONIGHT. STRONG 160 KNOT JET WILL PUSH INTO NORTHWEST
MONTANA BY TUESDAY MORNING. AS WAVE AND JET NOSE INTO AREA
PRESSURES WILL CONTINUE TO FALL ALONG EASTERN SLOPES. LEWISTOWN TO
IDAHO FALLS PRESSURE FALLS ALREADY AT 16 MB AND IS PROGGED TO
CONTINUE TO INCREASE UNTIL AROUND AROUND 06Z TO 09Z AHEAD OF THE
COLD FRONT. WILL KEEP WITH SOUTHWEST WINDS OF 40 TO 60 MPH WITH
GUSTS TO AS HIGH AS 90 TO 95 MPH IN NYE AREA AND AROUND 85 IN
LIVINGSTON. STRONG WESTERLY FLOW IS ALSO CAUSING A STRONG MOUNTAIN
WAVE WHICH NAM IS FORECASTING UP TO AROUND 250 MB OVER ABSAROKA
MOUNTAINS. ALWAYS A HARD CALL AS TO HOW FAR DOWN EAST SIDE OF
MOUNTAINS WINDS WILL GET...BUT THIS DOES LOOK LIKE A EVENT WHERE
STRONG WINDS OF AT LEAST 60 MPH WILL BE NEAR OR JUST ABOVE RED
LODGE AND HAVE ISSUED HIGH WIND WARNING FOR RED LODGE AREA FOR
THIS...WITH BEST CHANCE OF SEVERE WINDS A BIT HIGHER THAN RED
LODGE. SAME EFFECT LOOKS POSSIBLE OVER BIG HORN MOUNTAINS AND THE
FOOTHILLS FROM SHERIDAN AND WEST TO THE MOUNTAINS. WILL HAVE A
HIGH WIND WARNING FOR BIG HORN MOUNTAINS AND THE FOOTHILLS JUST TO
THE WEST OF SHERIDAN WITH GUSTS TO 50 MPH POSSIBLE AROUND
SHERIDAN.

FOR THE LARGER SCALE SYNOPTIC SCALE HIGH WIND
POSSIBILITIES...MODELS BACKING OFF OF EARLIER STRONG SIGNALS.
LATEST NAM SEEMS TO HAVE SETTLED DOWN A BIT IN THE 12Z AND 18Z
RUNS AND KEEPING STRONGEST 850 MB WINDS OF 45 KNOTS OR GREATER
JUST TO THE NORTH OF MILES CITY AND BAKER AT 00Z. MODELS VERY
CONSISTENT WITH STRONGEST PRESSURE FALLS AND COLD AIR ADVECTION
PUSHING ACROSS BILLINGS FORECAST AREA BY 16Z. AT THIS
TIME...SURFACE INVERSIONS SHOULD STILL BE WELL SET UP OVER
AREA...WHICH SHOULD KEEP SEVER WINDS FROM GETTING TO THE SURFACE.
IN THE AFTERNOON...WITH MODELS CONTINUING TO TREND DOWN ON WINDS
WILL NOT UPGRADE THE WATCH TO A WARNING. WOULD LIKE TO SEE AT
LEAST ONE MORE RUN CONSISTENT WITH THESE CRITERIA SO WILL HOLD OFF
ON DOWN GRADING THE WATCH...BUT HAVE TAKEN FORECAST WINDS DOWN TO
25 TO 40 MPH WITH GUSTS TO 50 MPH...WHICH IS A LIKELY RANGE FOR
THIS SCENARIO TOMORROW. WILL LET EVENING AND OR MIDNIGHT SHIFT
HAVE LAST CALL ON WATCH. GFS ALSO SHOWING A FAIR AMOUNT OF LIFT
OVER THE AREA DURING PEAK HEATING AND HIGH WIND THREAT...WHICH
COULD ADD TO SOME MIX DOWN WITH THE SHOWERS. BUT PROBABLY A MORE
IMPORTANT THING IS THAT IF THERE IS THAT MUCH LIFT THERE WILL BE
LESS DOWNWARD MOTION GETTING THE STRONGER WINDS TO THE SURFACE.

WEDNESDAY...UPPER TROUGH PUSHES EAST OF THE AREA WITH A MODERATELY
FAST WEST TO NORTHWEST FLOW OVER THE AREA. WILL BE COOLER ACROSS
THE AREA AND BREEZY.

WEDNESDAY NIGHT...GAP FLOW GUSTY WINDS DEVELOP ONCE AGAIN OVER
WESTERN FOOTHILLS AHEAD OF ANOTHER WAVE MOVING INTO AREA WHICH
LOOKS TO KEEP MOIST OF THE MOISTURE IN THE MOUNTAINS. RASCH

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

NOT A LOT OF CHANGES TO THE EXTENDED FORECAST PACKAGE. RIDGING TO
ZONAL FLOW THROUGH SUNDAY. MOISTURE STREAMS INTO THE WESTERN
MOUNTAINS AND WILL KEEP THE POPS FOR THE HIGHER TERRAIN. WEAK
ENERGY STREAMS THROUGH THE STATE THROUGH THE PERIOD...BUT
DOWNSLOPE FLOW SHOULD PROTECT THE PLAINS FROM PRECIPITATION...SO
WENT DRY. DID WARM THINGS UP A COUPLE OF DEGREES THROUGH THE
PERIOD AS DOWNSLOPE FLOW SHOULD PROVIDE ABOVE NORMAL
TEMPERATURES. THERE ARE SOME INDICATIONS THAT PATTERN WILL SHIFT
TO A COLDER ONE WITH A BETTER CHANCE OF PRECIPITATION NEXT SUNDAY
AND MONDAY. THE MODELS WERE DIFFERENT IN HOW ENERGY CARVES OUT A
TROUGH OVER THE WEST AND SHIFTS ACROSS THE AREA WITH COLDER
AIR...SO MAINTAINED CURRENT GRID SET. THE ECMWF HAS THE MOST
DRAMATIC PATTERN SHIFT FOR NEXT MONDAY AS IT DIGS A DEEP TROUGH
OUT OVER THE GREAT BASIN. WILL BE INTERESTING TO SEE HOW THIS
EVOLVES. HUMPHREY

&&

.AVIATION...

SOUTHWEST WINDS WILL INCREASE IN INTENSITY ALONG THE EASTERN
SLOPES OF THE BEARTOOTH...CRAZY AND BIG HORN MOUNTAINS BY MID
AFTERNOON. GUSTS OF 50-70 KTS ARE POSSIBLE FROM LVM TO NYE...WITH
GUSTS OF 40-50 KTS POSSIBLE ELSEWHERE...INCLUDING 3HT AND SHR.
THE STRONGEST WINDS SHOULD DEVELOP NEAR LVM AROUND SUNSET.
OTHERWISE...VFR CONDITIONS WILL PREVAIL ACROSS THE AREA TODAY
WITH WEST TO SOUTHWEST WINDS OF 15-25 MPH OVER THE SOUTH CENTRAL
PLAINS. LOCAL MVFR CONDITIONS DUE TO RAIN AND SNOW SHOWERS IS
EXPECTED OVER THE WESTERN MOUNTAINS TONIGHT. HUMPHREY

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 042/050 030/045 026/053 038/055 036/055 035/051 032/048
    02/W    00/B    00/B    00/B    00/B    02/W    22/W
LVM 046/048 027/044 027/052 035/054 035/052 033/051 031/046
    15/W    01/N    10/N    00/B    00/B    02/W    22/W
HDN 036/056 026/050 020/055 033/057 034/058 032/054 030/050
    02/W    00/B    00/B    00/B    00/B    02/W    22/W
MLS 034/053 027/047 020/052 030/054 032/053 029/051 028/048
    02/W    00/N    00/B    00/B    00/B    02/W    22/W
4BQ 038/054 024/044 019/054 030/055 032/054 031/053 030/048
    02/W    00/N    00/B    00/B    00/B    02/W    22/W
BHK 032/054 024/044 019/048 026/049 027/049 025/049 027/045
    00/N    00/N    00/B    00/B    00/B    02/W    22/W
SHR 037/054 027/043 017/054 031/055 032/055 030/054 029/048
    02/W    20/N    00/B    00/B    00/B    02/W    22/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST TUESDAY FOR ZONES
      28-41-63-65-66.
     HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
      TUESDAY AFTERNOON FOR ZONES 29>37-42-57-58.
     HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 11 AM
      MST TUESDAY FOR ZONES 38-39-56.
WY...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 11 AM
      MST TUESDAY FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Nov 12, 4:58 AM MST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
458 AM MST MON NOV 12 2007

MTZ028>042-056>058-063>068-WYZ098-099-131200-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
458 AM MST MON NOV 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN INTENSE STORM SYSTEM WILL MOVE THROUGH SOUTHERN CANADA TONIGHT
AND TUESDAY PRODUCING VERY STRONG SOUTHWEST TO WEST WINDS ACROSS
SOUTHERN MONTANA AND NORTH CENTRAL WYOMING. THOSE IN AREAS PRONE
TO STRONG WINDS ALONG THE FOOTHILLS CAN EXPECT THE WINDS TO
STRENGTHEN BY LATE THIS AFTERNOON...WHILE THE STRONGEST WINDS IN
OTHER AREAS WILL OCCUR DURING THE DAY TUESDAY AS A COLD FRONT
MOVES THROUGH THE AREA. GUSTS OF 70 TO 85 MPH ARE EXPECTED NEAR
LIVINGSTON AND NYE...AND GUSTS OF 50 TO 60 MPH ARE POSSIBLE
ELSEWHERE. VARIOUS HIGH WIND WATCHES AND WARNINGS ARE IN EFFECT
THROUGH TUESDAY AFTERNOON.

PERSONS LIVING IN OR PLANNING TRAVEL THROUGH THESE AREAS SHOULD BE
PREPARED FOR EXTREMELY STRONG WINDS. TRAVELERS ON INTERSTATE 90
NEAR LIVINGSTON CAN EXPECT VERY DANGEROUS CROSSWINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WINDS WILL BEGIN TO DIMINISH BY TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JKL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Livingston Area

When
November 12, 2:47 PM MST to November 13, 9:00 AM MST
Where
Livingston Area forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Power was knocked out in Livingston due to 75 mph wind gusts. Sustained winds greater of up to 56 mph were common across the area. The West Livingston I-90 Department of Transportation observation site reported a wind gust to 85 mph at 517 pm. Two semi trailers were overturned on I-90 near Livingston at 544 pm.

High Wind, Eastern Carbon

When
November 12, 3:40 PM MST to November 13, 9:00 AM MST
Where
Eastern Carbon forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter

Hillsboro RAWS site located 22 miles southwest of Fort Smith reported a 67 mph wind gust. Winds gusted between 58 mph and 67 mph between 340 am MST and 540 am MST.

High Wind, Southern Big Horn

When
November 12, 5:05 PM MST to November 13, 9:00 AM MST
Where
Southern Big Horn forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Trained Spotter

A 76 mph wind gust was measured at the Yellowtail Dam. There were several reports of yard items being flipped. Beginning around 1015 pm, winds at Fort Smith were frequently gusting to 60 mph.

High Wind, Northern Sweet Grass

When
November 12, 7:00 PM MST to November 13, 9:00 AM MST
Where
Northern Sweet Grass forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet

A 74 mph wind gust was measured by the Derby Mountain RAWS site.|Winds gusted to 80 mph one mile west of Melville at 955 pm.

High Wind, Beartooth Foothills

When
November 12, 9:15 PM MST to November 13, 9:00 AM MST
Where
Beartooth Foothills forecast zone
Measured
87 kt (100 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

A 50x100ft pole barn was disintigrated with debris scattered everywhere due to 100+ mph wind gusts along Fiddler Creek Road near Nye. Wind gusts were recorded at 100 mph at 957 pm at the Stillwater Mine.

High Wind, Red Lodge Foothills

When
November 13, 12:15 AM MST to 9:30 AM MST
Where
Red Lodge Foothills forecast zone
Measured
94 kt (108 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Wind gusts of 98 mph and 108 mph were reported just west of Red Lodge. Power was knocked out as a result of power poles being blown down in the city of Red Lodge. Wind knocked down trees and blew out windows. The Roscoe Hill Department of Transportation observation site reported a wind gust to 62 mph at 1214 am. Timbercrest RAWS measured a 64 mph wind gust at 115 am.

High Wind, Southern Wheatland

When
November 13, 12:40 AM MST to 9:00 AM MST
Where
Southern Wheatland forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet

Little Snowy RAWS measured a 67 mph wind gust. Weather Underground site near Harlowton Airport reported sustained winds of 47 mph at 329 am. Harlowton AWOS reported 40 mph sustained winds at 456 am.

High Wind, Golden Valley

When
November 13, 1:40 AM MST to 9:00 AM MST
Where
Golden Valley forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
46.381, -109.175 (the zone’s center; the record gives no point)

Little Snowy RAWS measured a 67 mph wind gust.

High Wind, Yellowstone

When
November 13, 4:59 AM MST to 9:00 AM MST
Where
Yellowstone forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
ASOS

Billings Airport reported 44 mph sustained winds.

High Wind, Judith Gap

When
November 13, 9:00 AM MST to 10:50 AM MST
Where
Judith Gap forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

Sustained winds at Judith Gap reached 40 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 63076, 63137, 63147, 63174, 63172, 63060, 63584, 63589, 64602, 112685.